Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS San Diego, CA

February 15, 2017Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm watch at Feb 15, 2017, 1:54 PM PST for Riverside County, San Bernardino County, California. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 1:54 PM PST (21:54 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 16, 2017, 9:16 AM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS46 KSGX 152154
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Diego CA
154 PM PST Wed Feb 15 2017

...HEAVY SNOW AND STRONG WINDS FRIDAY INTO LATE FRIDAY NIGHT...

.A strong storm-system moving down into Southern California will
bring heavy snow amounts and very strong winds to the San
Bernardino and Riverside county mountains Friday through late
Friday night/early Saturday morning. While any heavy snow will be
confined to locations above the 6000 foot elevation level, strong
winds are likely at all elevations. Winds will weaken Saturday
morning, but locally moderate to heavy snow showers could still
occur at times during the day Saturday.

CAZ055-056-161200-
/O.NEW.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead...
Big Bear City...Big Bear Lake...Running Springs...Wrightwood...
Idyllwild-Pine Cove
154 PM PST Wed Feb 15 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

The National Weather Service in San Diego has issued a Winter
Storm Watch for Heavy Snow above 6000 feet and Strong, Damaging
Winds at all elevations...which is in effect from Friday morning
through Saturday morning.

* Snow Levels...Starting at 8000 to 8500 feet early Friday
  morning, falling to 6500 to 7000 feet Friday afternoon and evening,
  and then down to 6000 feet late Friday night.

* Timing...Snow showers beginning early Friday morning, with
  showers increasing during the day, then heavy snow Friday
  evening and late Friday night. 

* Snow Accumulations...3 to 7 inches between 6000 and 7000 foot
  elevation, with local 1 foot amounts. 1 to 2 feet above 7000
  foot elevation. 

* Winds...South 25 to 40 mph with gusts 60 to 80 mph at all
  elevations. Strongest winds occurring Friday afternoon through
  late Friday night.

* Visibility...Reduced to a quarter mile or less due to blowing
  snow and dense fog. 

* Impacts...Hazardous driving conditions due to snowy, icy roads
  and low visibility from blowing snow and dense fog. Chain
  restrictions likely. Very strong winds causing downed trees and
  power lines, with possible structural damage. Dangerous driving
  conditions for high profile vehicles due to strong cross-winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel. 
Continue to monitor the latest forecasts.

&&

$$

HARRISON
2 follow-up statements
503 
WWUS46 KSGX 161117
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Diego CA
317 AM PST Thu Feb 16 2017

...HEAVY SNOW AND STRONG WINDS FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT...

.A powerful storm will bring heavy snow and very strong winds to
the San Bernardino and Riverside county mountains Friday
afternoon through Friday night. While any heavy snow will be
confined to locations above 6000 feet in elevation...strong winds
are likely at all elevations. Winds will weaken Saturday
morning...but snow showers will continue all day Saturday
including a few heavy showers. 

CAZ055-056-162200-
/O.CON.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead...
Big Bear City...Big Bear Lake...Running Springs...Wrightwood...
Idyllwild-Pine Cove
317 AM PST Thu Feb 16 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SATURDAY MORNING...

* Snow Levels...Starting at 8000 feet Friday morning...falling to
  6500 to 7000 feet Friday afternoon and evening...and then down
  to 5500 feet Saturday morning.

* Timing...Snow showers gradually increasing during the day
  Friday. Heavy snow Friday afternoon through Friday night.

* Snow Accumulations...up to 7 inches between 6000 and 7000 foot
  elevation... with local 1 foot amounts. 1 to 2 feet above 7000
  foot elevation.

* Winds...South 25 to 40 mph with gusts 60 to 80 mph at all
  elevations. Strongest winds occurring Friday afternoon through
  Friday night.

* Visibility...Reduced to a quarter mile or less due to blowing 
  snow and dense fog. 

* Impacts...Hazardous driving conditions due to snowy... icy 
  roads and low visibility from blowing snow and dense fog. 
  Chain restrictions likely. Very strong winds causing downed 
  trees and power lines... with possible structural damage. 
  Dangerous driving conditions for high profile vehicles due to 
  strong cross-winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

MM
030 
WWUS46 KSGX 161716
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service San Diego CA
916 AM PST Thu Feb 16 2017

...DAMAGING WINDS AND HEAVY SNOW FRIDAY THROUGH FRIDAY NIGHT...

.A powerful storm will bring damaging winds and heavy snow to the
San Bernardino and Riverside county mountains Friday through
Friday night. This will be a significant wind storm for the area.
While any heavy snow will be confined to locations above 6000 feet
in elevation...strong winds are likely at all elevations. Winds
will weaken Saturday morning...but snow showers will continue all
day Saturday including a few heavy showers.

CAZ055-056-170600-
/O.UPG.KSGX.WS.A.0002.170217T1500Z-170218T1500Z/
/O.NEW.KSGX.WS.W.0004.170217T1500Z-170218T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
INCLUDING THE FOLLOWING LOCATIONS...Crestline...Lake Arrowhead...
Big Bear City...Big Bear Lake...Running Springs...Wrightwood...
Idyllwild-Pine Cove
916 AM PST Thu Feb 16 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 AM PST
SATURDAY...

The National Weather Service in San Diego has issued a Winter
Storm Warning...which is in effect from 7 AM Friday to 7 AM PST
Saturday. The Winter Storm Watch is no longer in effect. 

* Winds...South 25 to 40 mph with gusts 60 to 80 mph at all
  elevations. Winds in excess of 80 mph at the ridge tops to the
  deserts slopes. Strongest winds occurring Friday afternoon
  through Friday night.

* Snow Levels...Starting at 8000 feet Friday morning...falling 
  to 6500 to 7000 feet Friday afternoon and evening...and then 
  down to 5500 feet Saturday morning. 

* Timing...Snow showers gradually increasing during the day 
  Friday. Heavy snow Friday afternoon through Friday night. 

* Snow Accumulations...up to 7 inches between 6000 and 7000 foot
  elevation...with local 1 foot amounts. 1 to 2 feet above 7000
  foot elevation.

* Visibility...Reduced to a quarter mile or less due to blowing 
  snow and dense fog. 

* Impacts...Hazardous driving conditions due to strong winds, snow
  covered roads and low visibility from blowing snow and dense
  fog. Chain restrictions likely. Downed trees and powerlines
  expected with possible structural damage. Dangerous driving
  conditions for high profile vehicles due to strong cross-winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency.  If you must travel...keep an extra flashlight...
food...and water in your vehicle in case of an emergency.

&&

$$
GREGORIA

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 15, 9:47 AM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 15, 9:47 AM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
947 AM PST Wed Feb 15 2017

...High Impact Pacific Storm to Affect Southern California
Friday-Saturday...

.SYNOPSIS...
After a tranquil weather period continuing through Thursday, all
eyes turn to a major, high impact Pacific storm system which will
affect Southern California Friday through Saturday. This storm
will be significant, bringing heavy rainfall capable of producing
flash flooding, damaging winds, and heavy high mountain snowfall
to Southern California. The storm will exit the area late Saturday
with dry weather returning Sunday through Monday. Additional
lighter precipitation is possible by the middle part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

The fog has lifted with significant visibility improvement seen
over the past hour. A nice day is expected with mostly sunny skies
and warm temps. Fog is again expected tonight from the coast and
into the inland valleys, where it could again become locally
dense.

All eyes are on a high impact Pacific storm system to affect
Southern California Friday-Saturday, bringing heavy rainfall
capable of producing flash flooding, damaging winds, and heavy
high mountain snowfall. Watches are currently be coordinated and
will be issued early this afternoon. Stay tuned.

...Previous Discussion (Issued at 405 AM PST Wed Feb 15 2017)...

Coastal clouds are swirling around and even some dense fog has
appeared near the coast. A touch of offshore flow this morning
will sweep away the coastal fog early. We will be left with mostly
sunny skies with some high clouds and quite warm weather under
high pressure aloft. Patchy coastal fog will return tonight into
Thursday, otherwise skies will gradually cloud up in all areas. A
plume of deep moisture will begin to nose into Southern California
Thursday night and there is a slight chance of light showers. The
real system arrives Friday with energy and copious moisture. The
models are still a little unsettled on the exact timing of the
heaviest band of rain, but are beginning to show the band move
through Friday afternoon through the night. Very strong southerly
winds will develop Friday and peak Friday afternoon and evening.
Gales are expected over the water with some gusts gusts up to 45
mph along the coast. Gusts over the San Bernardino Mountains will
top 70 mph. Snow levels will be above 7000 feet for most of the
heavy precip episode, then drop to about 5000 feet Saturday in
showers. For the period Friday through Sunday, rain totals will be
1.5 to 4 inches in the coast and valleys, and 3 to 5 inches in
the mountains up to 7 inches around Lytle Creek and Crestline.
Deserts less than 1.5 inches. Snowfall could exceed 18 inches in
some spots. Some sort of flooding can be expected, either the
urban kind during the heaviest deluges or stream flooding. They
low pressure trough dives southward and into Baja California
Saturday. Winds will quickly diminish and steady heavy rain will
turn to showers. Some showers will linger into Sunday, but the
drying trend will have begun. Dry weather appears Monday, before
the next plume of moisture approaches the region Tuesday. A trough
of low pressure brings that moisture close, but not in convincing
fashion. Accordingly, we have small chances of rain in the
forecast Tuesday and Wednesday.

&&

.AVIATION...
151638Z...Coast/Valleys...BKN-OVC low stratus/dense fog within 5-10
sm of the coast, with bases 200-300 ft msl, tops around 500 ft msl,
and areas of vis 1/4-2 sm, should lift and clear through 1800 UTC.
Morning marine layer inversion strength of 9 deg C. 1800-16/0400
UTC, primarily P6SM vis except for the chance of lingering BKN
clouds 200-500 ft msl with local vis 1/4 sm within 2 sm of the
coast. 16/0400-1500 UTC, low stratus/dense fog likely developing
again within 5-10 sm of the coast, with bases and tops similar to
this morning, and areas of vis 1/4-1 sm, including possibly VCNTY
KSAN, KCRQ and KSNA. Confidence in dense fog impacting KSAN, KCRQ
and KSNA tonight/Thursday morning is moderate.

Mountains/Deserts...P6SM vis through Thursday morning with FEW-SCT
clouds AOA 20000 ft msl becoming BKN-SCT after 16/0000 UTC.

&&

.MARINE...
Areas of dense fog may clear and lift late this morning but more
dense fog producing visibilities of 1 nm or less is likely to occur
again tonight/Thursday morning.

A strong storm system is expected to bring gale force southerly
winds late Friday morning through Friday night, with strongest winds
potentially touching 45 kt Friday evening. A Gale Watch will likely
need to be issued. A couple of large west swells will occur as well,
the first arriving Thursday night at 9 feet/17 sec/285 degrees and
the second more powerful swell arriving late Saturday peaking at 17
feet/14 sec/270 degrees. The combination of large wind waves and the
west swells will create hazardous seas Thursday night through
Sunday. Periods of rain expected late Thursday night through Sunday,
with the heaviest rain and squalls Friday afternoon and Friday night.

&&

.BEACHES...
A large long-period west-northwest swell from 285 degrees will
create high surf conditions starting Thursday night/early Friday,
with surf of 5-9 ft with locally higher sets possible. Seas and surf
will build further Friday night, peaking Saturday at 17 ft/15
seconds from the 270 degree direction then lowering gradually on
Sunday. This will result in very large, and potentially damaging
surf of 10-15 ft Saturday. Relatively low high tides, around 4 to
4.5 feet, will mitigate significant coastal flooding threat, but
some low-lying coastal areas could still be at risk of minor coastal
flooding due to how high the surf could get. Powerful rip currents
will accompany the high surf as well.

&&

.SKYWARN...
Skywarn activation is not requested today through Thursday. A
major storm system will arrive on Friday and spotter activation
will be needed then.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Gregoria (Update)/MM
AVIATION/MARINE...Harrison

In the hours before

Local storm report, Feb 15, 10:30 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     DENSE FOG        3 ENE COSTA MESA        33.68N 117.87W
02/15/2017                   ORANGE             CA   ASOS

            JOHN WAYNE AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:53 AM
            TO 8:31 AM.

0821 AM     DENSE FOG        IMPERIAL BEACH          32.57N 117.11W
02/15/2017                   SAN DIEGO          CA   ASOS

            IMPERIAL BEACH NAVAL AUXILIARY LANDING FIELD
            ASOS REPORTED VISIBILITY OF A QUARTER MILE
            FROM 314 AM TO 540 AM AND AGAIN AT 821 AM. .

0805 AM     DENSE FOG        1 SE LOS ALAMITOS       33.79N 118.05W
02/15/2017                   ORANGE             CA   AWOS

            LOS ALAMITOS AIRFIELD REPORTS VISIBILITY OF
            ONE QUARTER MILE OR LESS FROM 2:17 TO 8:05
            AM.

0755 AM     DENSE FOG        9 W SANTEE              32.87N 117.14W
02/15/2017                   SAN DIEGO          CA   ASOS

            MIRIMAR MCAS/MITSCHER FIELD AIRPORT REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 2:12 AM TO 7:55 AM.

0753 AM     DENSE FOG        CARLSBAD                33.13N 117.28W
02/15/2017                   SAN DIEGO          CA   ASOS

            CARLSBAD AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:14 AM
            TO 7:53 AM.

0753 AM     DENSE FOG        7 N SAN DIEGO           32.82N 117.14W
02/15/2017                   SAN DIEGO          CA   ASOS

            MONTGOMERY FIELD REPORTS VISIBILITY OF ONE
            QUARTER MILE FROM 1:07 AM TO 7:53 AM.

0752 AM     DENSE FOG        2 SE CAMP PENDLETON SOU 33.22N 117.35W
02/15/2017                   SAN DIEGO          CA   ASOS

            OCEANSIDE AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 4:16 AM
            TO 7:52 AM.

0728 AM     DENSE FOG        2 WNW CORONADO          32.69N 117.21W
02/15/2017                   SAN DIEGO          CA   ASOS

            NORTH ISLAND NAVAL AIR STATION REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 3:39 AM TO 7:28 AM. .

0637 AM     DENSE FOG        9 NW CAMP PENDLETON SOU 33.32N 117.49W
02/15/2017                   SAN DIEGO          CA   ASOS

            MCOLF CAMP PENDLETON REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:28 AM
            TO 6:37 AM.

0627 AM     DENSE FOG        2 NW SAN DIEGO          32.73N 117.19W
02/15/2017                   SAN DIEGO          CA   ASOS

            SAN DIEGO INTERNATIONAL AIRPORT REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 3:24 AM TO 6:27 AM.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:00 AM PSTDense Fog AdvisorySGXOrange, San Diego5 hr
Feb 15, 11:55 AM PSTGale WatchSGX20 hr
Feb 15, 12:10 PM PSTBeach Hazards StatementSGXOrange, San Diego25 hr
Feb 15, 2:07 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego71 hr
Feb 15, 2:07 PM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego19 hr

Nearby

Winter Storm Watches in California, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.